Common presentations between epilepsy and syncope complicate the differential diagnosis, making syncope the most frequent misdiagnosis in epilepsy.
A large percentage of people with possible epilepsy who have had recurrent transient loss of consciousness may be misdiagnosed and mismanaged with antiepileptic medication, according to results from the Overlap between Epilepsy and Syncope Study (OESYS) published online in BMC Neurology.1
“In more than 70% of patients with possible epilepsy, the final diagnosis of epilepsy was not confirmed… At the end of the evaluation, AEDs [antiepileptic drugs] were discontinued in more than 30% of patients suggesting a high percentage of true misdiagnosis of epilepsy in our study. This data also confirms that in clinical practice AEDs should be started when the diagnosis is definite,” wrote first author Andrea Ungar, MD, PhD, of the University of Florence (Florence, Italy), and colleagues.
However, the study also found that a high percentage of people with “drug-resistant epilepsy” actually had both syncope and epilepsy.
“The data supports the high frequency of coexisting epilepsy and syncope in the group with drug-resistant epilepsy (65.9%), and highlight the importance of a careful clinical characterization of transient loss of consciousness episode that requires a careful knowledge of signs and symptoms of syncope and epilepsy,” they also wrote.
Syncope represents the most frequent misdiagnosis in epilepsy,2 yet common presentations between the two problems complicate the differential diagnosis. Syncope is common in the general population, and its symptoms can mimic seizures, including myoclonic jerks, oral automatism, head-turning, and (rarely) urinary incontinence. Syncope may also trigger a seizure in patients who do not necessarily have epilepsy. In addition, syncope and epilepsy can coexist in the same patient, by pure chance or by shared pathophysiology.
Past research has suggested that between 20-40% of people diagnosed with epilepsy may have been misdiagnosed with the condition,3 putting them at risk of unnecessary harms and costs from AEDs. Some misdiagnosed patients may also be classified as having “drug-resistant” epilepsy, and are at additional risk of harm because their underlying disorder goes untreated.
To better understand the overlap between epileptic seizures and syncope, researchers conducted a multicenter prospective observational study of 107 adults seen in four Italian epilepsy centers. Between November 2009 and June 2012, patients were seen for “possible” or “drug-resistant” epilepsy, and were assessed for recurrent syncope of unknown cause using European Society of Cardiology (ESC) guidelines. Patients received full history and physical, EEG, brain CT or MRI, 12-lead ECG, orthostatic blood pressure measurements, head up tilt table testing with sublingual nitroglycerin, and carotid sinus massage. Patients with unexplained syncope had a loop recorder (ILR) implanted for diagnosis.
Drug-resistant epilepsy was defined according to International League Against Epilepsy (ILAE) Commission guidelines. Patients who had experienced a seizure but had no alternative explanation for it and lacked evidence for an epilepsy diagnosis were considered to have possible epilepsy.
A syncope expert and epileptologist confirmed diagnoses of isolated syncope, isolated epilepsy, or coexistent syncope and epilepsy.
• Overall, about 42.1% had isolated syncope, 19.6% had isolated epilepsy, and 37.4% had coexistent syncope and epilepsy
• Overall, 58.9% had possible epilepsy and 41.1% had drug-resistant epilepsy
♦ Of those with possible epilepsy, 71.4% had isolated syncope, 9.5% had isolated epilepsy, and 17.5% had coexistent syncope and epilepsy
♦ Of those with drug resistant epilepsy, 0% has isolated syncope, 34.1% has isolated epilepsy, and 65.9% had coexistent syncope and epilepsy
• 72% of patients were on AEDs at the beginning of the study
♦ Among patients with possible epilepsy who were on AEDs, 55.2% had isolated syncope and had their AEDs discontinued
♦ Among patients with possible epilepsy, 23.4% had AEDs continued and 17% were started on AEDs
The authors noted that patients in this study had a high cardiovascular comorbidity burden and most were on cardiovascular drugs, which could explain the high prevalence of syncope in this population.
The authors suggested that the OESYS protocol used in this study to differentiate syncope from epilepsy may be “extremely helpful” in cases in which the clinical scenario is uncertain.
• An Italian study found that a large percentage of patients with possible epilepsy who have had recurrent transient loss of consciousness may be misdiagnosed and mismanaged with antiepileptic medication.
• Over 65% of patients with “drug-resistant epilepsy” had both syncope and epilepsy.
• About 55% of patients with possible epilepsy and who were on AEDs had isolated syncope and were able to discontinue their medication.
• The protocol used in this study may be helpful in differentiating syncope from epilepsy in cases in which the clinical scenario is uncertain.
The authors report no conflicts of interest.
1. Ungar A, et al. Syncope and epilepsy coexist in 'possible' and 'drug-resistant' epilepsy (Overlap between Epilepsy and Syncope Study - OESYS). BMC Neurol. 2017 Feb 28;17(1):45.
2. Chowdhury FA, et al. Misdiagnosis in epilepsy: a review and recognition of diagnostic possibility. Eur J Neurol. 2008;15(10):1034–1042.
3. Zaidi A, et al. Misdiagnosis of epilepsy: many seizure-like attacks have a cardiovascular cause. J Am Coll Cardiol. 2000;36(1):181–184.